Topical steroid withdrawal symptoms usually develop within days to weeks after stopping a topical steroid medication or going on a lower dose. In general, people who develop topical steroid withdrawal can develop one of two main types of rashes: erythematoedematous (“red and swollen”) and papulopustular (“bumpy”). Clinical features differ between the two types, but there is some overlap of signs and symptoms. The rashes are usually limited to the areas of skin where topical steroids were applied, and more often affect the face area because of the thinner skin.

Tom Liu, MD Candidate
from https://www.buoyhealth.com/diagnoses-a-z/topical-steroid-withdrawal/

I was prescribed topical steroids for eczema for a few years and I have also taken oral steroids twice last year in August. I stopped using steroids and taking antihistamines on February 20, 2019 and experienced erythematoedematous TSW. Click here to read more about it from my first blog post – My Eczema, Urticaria and Anaphylaxis History.

The following are the symptoms I have experienced during TSW:
Disclaimer: symptoms vary among individuals

  1. Red Skin: Rashes in all part of my body except palm, nose, ears, genital, toes and the bottom of my feet. There is a sharp cutoff between red and normal-appearing skin that often ran down the mid to outer cheeks whereas the nose remained clear. The sharp cutoff was found on my inner arms around the palm and on top of my feet.
  2. Burning and swelling skin: I could tell my whole body was swollen and it was hard to fully open my eyes. My face experienced burning the most. My overall body temperature was high as if I had a fever.
  3. Presence of papules (pimple-like bumps): Usually found on hand. There was a breakout on my forehead once.
  4. Thickening of skin (elephant wrinkles). Walking was painful because the skin on my knee was thickened. I had a difficult time straightening my legs.
  5. Intense itching: I felt like the itchiness came from the deepest part of my skin. I tried to wear gloves and long socks on my arms but I still couldn’t control myself from scratching at night.
  6. Fluid oozing from skin: Usually on the area next to my ears on my outer cheeks.
  7. Flaking skin: It happened when my skin started healing – flaking is an indicator of your skin recovering. When I walked around my home, there were skin flakes everywhere on the floor.
  8. Pain: From moving.
  9. Hypopigmentation and hyperpigmentation: I have both lighter and darker patches on my arms.
  10. Dry, irritated eyes
  11. Gut issues: Topical steroid messed up with the gut microbiome. I had diarrhea for a few times after eating out at the beginning of TSW. (leaky gut is also associated to eczema and food allergies)
  12. Blurry vision: My vision got blurrier for a few months and then it got better. There were days I couldn’t see things clearly from up close or from far.
  13. Hypersensitivity to heat and cold: I got severe hives from exercising, sweating and being outdoor when it was windy.
  14. Swollen lymph nodes in neck, armpits and A LOT on my inner thigh: Small, movable lumps. They will eventually go away because they are indications of inflammation. Consult your doctor if they enlarged/multiplied more than usual.
  15. Increase sensitivity to food: Developed food allergies to things I have been eating without any reactions for my entire life, including gluten. It is basically because my immune system was going crazy.
  16. Eyebrow loss: From scratching and flaking.
  17. Sleeplessness: From intense itchiness. I was unable to sleep at night (until 7 in the morning) for weeks at the beginning of TSW.
  18. Tiredness: But had trouble sleeping… yes it was torturous. When I was 4 months in TSW, the itchiness became more manageable and I had no problem with falling asleep. However, even if I have slept for 12 hours, I would still constantly feel tired.
  19. Weight loss: I lost about 8 lbs due to TSW and the change to a gluten-free diet. I am still having trouble to gain weight even though I eat huge portions every day.
  20. Loss of appetite: I have no appetite for most of the time at the beginning of TSW(may due to depression).
  21. Brain fog: My memory was bad for a few months. It’s hard to describe but I felt like there was a cloud in my head.
  22. Depression and anxiety: I would say I am one of the most positive people you would have known and TSW had almost destroyed me. I had horrible self-harm thoughts during TSW and I felt worthless.
  23. Weak immune system: More susceptible to infections. I had a skin infection which made my skin ooze and it was extremely painful.

Here is a systematic review on TSW which covered some of the symptoms I mentioned: https://nationaleczema.org/wp-content/uploads/2015/04/Systematic-Review-TSA.pdf

The severity and duration of withdrawal are influenced by a few factors, including:

  • Length of time using topical steroids
  • Type of topical steroids
  • Method of use (cream, oral, injection, etc.)
  • Amount taken
  • Lifestyle factors (nutrition, activity level, etc.)
  • Family history
  • Other medical factors

I hope this list can help anyone who is going through TSW or preparing to start TSW. Some of these symptoms may not be directly caused by the withdrawal of steroids but correlated to it, for example, TSW causes intense itching, itchiness leads to sleeplessness, and prolonged insomnia affects us cognitively. Therefore, the symptoms vary among individuals. A full recovery of TSW can take from several months to years. Keep in mind that the recovery process is not linear. There will be ups and downs but don’t give up, because you are doing the right thing for your body and it does take time to heal.

Sending all the healing power to all the TSW warriors. We got this!

Kim

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s